Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 69, NWS Newport/Morehead City, NC

August 23, 2003Carteret County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 23, 2003, 3:21 PM EDT for Carteret County, North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2003, 3:21 PM EDT (19:21 UTC)
Expired
Aug 23, 2003, 4:00 PM EDT
In force
39 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Carteret County, NC

The radar

The Morehead City radar (KMHX), 15 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.4 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2003-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 745 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2003-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
745 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1212 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 231921
SVRMHX
NCC031-232000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
321 PM EDT SAT AUG 23 2003

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARTERET COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 400 PM EDT

* AT 321 PM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM OVER
  NEWPORT...OR ABOUT 6 MILES NORTHWEST OF MOREHEAD CITY...MOVING EAST
  AT 15 MPH. NICKEL SIZED HAIL IS LIKELY WITH THIS STORM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HARLOWE AROUND 330 PM EDT
  NORTH RIVER AROUND 345 PM EDT
  BETTIE...AND OTWAY AROUND 355 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR NICKEL SIZED HAIL. PEOPLE OUTSIDE OR IN MOBILE HOMES SHOULD MOVE
TO A SUBSTANTIAL SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

THIS STORM IS PRODUCING VERY HEAVY RAINS...AND MAY FLOOD LOW LYING
AREAS SUCH AS DITCHES AND CULVERTS. AVOID THESE AREAS AND DO NOT
CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL
STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF
THREATENED BY FLOOD WATERS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3484 7689 3472 7689 3472 7647 3493 7644

20

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 11:00 AM EDT, 4 hours 21 minutes earlier.

Area forecast discussion, Aug 23, 11:00 AM EDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1100 AM EDT SAT AUG 23 2003

NO ZFP UPDATE PLANNED.

COLD FRONT JUST S OF ALBEMARLE SOUND AT 15Z AND EXPECT IT TO PUSH TO
SRN PART OF CWA BY 00Z. 15Z PLACEMENT VERIFIED WELL FOR LOCAL 06Z
WORK STN ETA. THIS AND OTHER MESO MODELS CONTINUE TO INDICATE SCT
CONVECTIVE ACTIVITY DEVELOPING JUST BEHIND FRONTAL BOUNDARY EARLY
THIS AFTN AND PUSHING S  WITH FRONT. CURRENT FCST LOOKS IN GOOD
SHAPE WITH 40 POPS AND NO UPDATE NEEDED.

CWF: FCST TREND ON TRACK. WILL ADJUST INITIALIZATION OF WIND
DIRECTION AS MOST AREAS HAVE COME AROUND TO W OR NW WITH FRONT
PUSHING DOWN.

.MHX...NONE.

JBM
Hazardous weather outlook, Aug 23, 3:30 AM EDT, 11 hours 51 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-231100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
330 AM EDT SAT AUG 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY.

SCATTERED THUNDERSTORMS WILL DEVELOP TODAY AS A COLD FRONT MOVES
SOUTHEAST ACROSS THE REGION. THE THUNDERSTORMS ARE NOT EXPECTED TO
BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RF

In the hours before

Special weather statement, Aug 23, 2:34 PM EDT, 47 minutes before
NCZ081-231915-

SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
234 PM EDT SAT AUG 23 2003

...STRONG THUNDERSTORMS WILL AFFECT MAINLAND HYDE COUNTY UNTIL 315 PM
EDT...

AT 234 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER ENGELHARD...
MOVING SOUTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
RURAL EASTERN MAINLAND HYDE COUNTY AT 250 PM EDT. OTHER LOCATIONS TO
BE AFFECTED BY THE STORMS INCLUDE LAKE LANDING AND MIDDLETOWN.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE
AMOUNT OF DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

MLF
Special weather statement, Aug 23, 2:50 PM EDT, 31 minutes before
NCZ090-092-093-095-098-231945-

SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
250 PM EDT SAT AUG 23 2003

...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...CARTERET...CRAVEN...
JONES AND DUPLIN COUNTIES UNTIL 345 PM EDT...

AT 250 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 20 MILES WEST OF
JACKSONVILLE TO 13 MILES NORTHEAST OF JACKSONVILLE...OR FROM
BEULAVILLE TO 13 MILES NORTHEAST OF JACKSONVILLE...MOVING EAST AT 20
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR HAVELOCK AT 315 PM EDT...
JACKSONVILLE AT 320 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE
STORMS INCLUDE BEAUFORT...MOREHEAD CITY AND SWANSBORO.

WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN
EXCESSIVE AMOUNT OF DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

MLF

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 3:07 PM EDTSpecial Marine WarningMHX83 min
Aug 23, 3:30 PM EDTSpecial Marine WarningMHX90 min
Aug 23, 3:30 PM EDTSpecial Marine WarningMHX90 min
Aug 23, 3:47 PM EDTFlash Flood WarningMHXCarteret118 min
Aug 23, 3:57 PM EDTSevere Thunderstorm WarningMHXOnslow48 min
Aug 23, 5:05 PM EDTSpecial Marine WarningMHX25 min
Aug 23, 5:32 PM EDTSpecial Marine WarningMHX58 min
Aug 23, 6:32 PM EDTSpecial Marine WarningMHX58 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.